Hormonal imbalance

by Jayne
(UK)

Dear Wray, I hope you can help me. I am 43 and my Dr. has advised me I am suffering from hormonal imbalance and that I am possibly starting the perimenopause. She advised me to try to let the hormones balance themselves without medication and it was best I got rid of the uterine build up as I had not had a period for about 5 months.

My periods were fine until I suffered from shingles in January when my periods stopped for around 5 months. I had a lot of clear discharge around this time and my libido become un-naturally high.

I had been taking Vitex for several months previously as I had been under a lot of stress and my periods had become 3 weeks apart - I also had been feeling very anxious/stressed/depressed. On the Vitex my cycle became 5 weeks and I had more clear discharge.

About 8 weeks ago when going through a stressful time, I started spotting for 2 weeks - which I never had ever before and stopped the Vitex as a precaution. Then I had light bleeding 2 weeks, then a mix of heavy/medium/light for 2 weeks. Now I am back to a mix of lighter & spotting again. Sometimes it stops altogether for several hours, especially overnight, then starts up again. Occasionally, I get a mix of the clear discharge mixed with the spotting and my libido feels high. The cramps are not so bad but sometimes I get an uncomfortable feeling inside and a burning feeling - it happened badly after the bleeding was heavy and also sometimes after it appears to stop for a while - then it goes away for a few days - but it may partly be linked to irritation after urinating as I feel quite raw from it all.

I have been reading up a lot on Hormonal Imbalance and think I have estrogen dominance and low progesterone. This week I have started to eat much more healthy foods as recommended, am trying to chill out, and also started taking the necessary supplements to try to lower the estrogen levels. I have now got natural progesterone cream too.

Since I am still bleeding should I start it now? if not when do you recommend? And what dosage would you recommend? I really am fed up with all the bleeding - how long does it usually take to resolve? Also what can I do to ease the burning feelings? I have had ME/CFS quite severe since my teens so am really getting worn out with it and just am worried it is never going to end! I hope you can offer some advice! Thank you for your time.

Comments for Hormonal imbalance

Click here to add your own comments

Jul 30, 2010
Hormonal imbalance
by: Wray

Hi Jayne Shingles is normally caused by stress, herpes lives with us, but all pathogens are opportunists, waiting for a drop in the immune systems defence. Stress also drops progesterone sharply, which only makes the stress response worse. But progesterone is needed by the GABA receptor sites to function, GABA is one of our most calming neurotransmitters. A drop in GABA levels leads to anxiety, panic attacks and a worsening of the stress response.....a vicious cycle if ever there was one! Please see our page on Anxiety. Stress can shut our cycle down, or it can cause a period to occur out of sync. In your case with little to no oestrogen being made, the endometrial lining did not build up. The discharge is serum coming from your uterus, ie with no red blood cells. Vitex can help some women, but it is a phytoestrogen, ie it has oestrogenic properties. I don't believe we need any more oestrogen, we have over 90 oestrogen mimics to contend with in our environment. Your cycle is so erratic, with spotting and bleeding, plus you feel raw from it all, so I suggest using the cream daily for a month. But to stop bleeding the amount of progesterone has to be high. You will be the best judge on how heavy your flow is, but heavy continual bleeding requires 400mg/day to stop it, sometimes more. It could be you will need less than this, but no less than 200mg/day. You could start on the 200mg and increase until it does stop, then continue with this amount for 14 days, then stop. You should bleed shortly after. If all goes well in this first cycle start using the cream again on day 15 for the next 14 days. I can't tell you how long it will take to settle down, sometimes 2-3 cycles. I've chosen a 28 day cycle as I don't know how long your normal one is, it generally reverts to this over time. For more info please see our page on How to use progesterone cream. I suggest putting some of the cream in your vagina too, to ease the burning. Progesterone does help with tiredness, if your problems started at puberty of shortly after, it could well be you needed progesterone then too. You might like to read our page on Insulin Resistance. If this is present tiredness is one of the main symptoms. Finally please have a vitamin D test done, living in the UK your level is probably far too low. A lack of vitamin D plays havoc with us, it reduces the benefits of progesterone and can cause all the symptoms you've mentioned. For more info please see the Vitamin D council web site. Take care Wray

Oct 28, 2010
Hormonal Imbalance
by: Ness (USA)

Hi Wray, I hope you can help me. I am 47 years old and I just saw my doctor yesterday about the results of my saliva test. She said that my Estrogen level is good but my Progesterone, DHEA, and Testosterone is way, way low. She prescribed me a bio-identical hormone therapy to compound this 3 hormones for me, but I am not so sure if i will go for it or not. I am thinking of your NATPRO product but this is only pure progesterone, if i take this NATPRO how will it take care of the other hormone which i am lacking with. Thank you I hope I will see your answer soon.


Oct 30, 2010
Hormonal Imbalance
by: Wray

Hi Ness At 47 you are now in the 'thick' of peri-menopause, for more info please see our page on Peri-menopause. It doesn't surprise me your oestrogen is fine, but the others are not. Although we are always told it's oestrogen that drops, it doesn't do so until menopause, and then not right down as progesterone does. We still continue to make oestrogen in our fat cells, however few we have. As you've probably gathered, I'm in favour of progesterone. I don't believe any women needs more testosterone, that usually rises the nearer menopause we get. Causing adult acne, facial hair, thinning hair on the head, not what we need! It's often mistakenly given to raise libido, but there's evidence progesterone is the hormone needed, please see here. Ignore the title, progesterone has the same affect in women too. We have many men using it to good affect. As for DHEA, please stay clear of it, it can cause cysts and cancer, please see here, here and here. Progesterone is so beneficial, there are no known adverse side effects. It's even beneficial for ageing, please see here, here, here and here. If you should consider using it, please see this web page we have on How to use progesterone. But before you do, please read this page on Oestrogen Dominance first. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Hormone balance.


Search over 7,500 pages on this site...